Departmental Papers (ESE)


This paper concerns the construction of a class of scalar valued analytic maps on analytic manifolds with boundary. These maps, which we term navigation functions, are constructed on an arbitrary sphere world—a compact connected subset of Euclidean n-space whose boundary is formed from the disjoint union of a finite number of (n − l)-spheres. We show that this class is invariant under composition with analytic diffeomorphisms: our sphere world construction immediately generates a navigation function on all manifolds into which a sphere world is deformable. On the other hand, certain well known results of S. Smale guarantee the existence of smooth navigation functions on any smooth manifold. This suggests that analytic navigation functions exist, as well, on more general analytic manifolds than the deformed sphere worlds we presently consider.

For more information: Kod*Lab

Document Type

Journal Article

Subject Area

GRASP, Kodlab

Date of this Version


Publication Source

Advances in Applied Mathematics



Start Page


Last Page





Postprint version. Published in Advances in Applied Mathematics, Volume 11, 1990, pages 412–442. DOI: 10.1016/0196–8858(90)90017-S

NOTE: At the time of publication, author Daniel Koditschek was affiliated with Yale University. Currently, he is a faculty member in the Department of Electrical and Systems Engineering at the University of Pennsylvania.

Bib Tex

@article{koditschek-aam-1990, author = {D.E. Koditschek and E. Rimon}, title = {Robot Navigation Functions on Manifolds with Boundary}, journal = {Advances in Applied Mathematics}, volume = {11}, number = {4}, year = {1990}, pages = {412--442}, }



Date Posted: 21 February 2014

This document has been peer reviewed.